Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Penicillin allergy????
|lilone - Wed Mar 03, 2004 10:40 am|
I was given a penicillin injection in the upper left leg many years ago, after that I returned to the hospital complaining about my pain in that leg, they sent me away 3 times, then a few days later I went to get out of bed in the morning and couldn't stand, my baby was crying and all I could do is ask my young child to make the bottle for him, it took me forever to get to the phone to call for help, I was admitted to the hospital, crying out for pain killers the staff did nothing, about a half an hour of waiting and crying they watched and my legs filled with welts and bruises.
For a week I was in that hospital, my legs covered in bruises and welts, my arms covered in sores, I saw so many student doctors and had photos taken as well as a scraping of a sore off my hand, for 5 days I couldn't walk, I asked repeatedly if I had a penicillin allergy and no one would answer me.
So now I say that I do, as I'm not going to take that chance again, but often wonder if I was given the wrong medication.
Since that day I have had pain in my left knee, it was only in winter or when it rained, now today 20 years on the pain is constant, with no relief.
X ray shows nothing and have an appointment at the Orthopaedic Prince Charles Hospital.
I am a young 48 years old and yet at times when I try to stand up I feel like I'm 80.
Could this be a penicillin allergy and why would my knee hurt so much, what effect would it have had on my knee?
|Dr. Russell M - Tue Mar 09, 2004 11:27 am|
Didn't you receive any document from that hospital admission 20 years ago stating the diagnosis then? When was the last time you had been to visit your doctor for this complaint, and what was the diagnosis entertained?
|lilone - Tue Mar 09, 2004 6:25 pm|
I received nothing from the hospital when I left as I said before they took photos of my legs, took scrapping off my hand and had so many student doctors come through looking at me, poking me and asking questions the only thing that was discussed on my release was if I would return after the weekend so more student doctors could see me, they never gave me a straight answer to my question.
It was though I was a item to be looked at, I felt like I was used the whole time I was there, in the end they decided that there was no point in me coming back after the weekend as the bruising and welts were fading....I was no use to them any more.
Since then I've always told my GP that I am allergic to penicillin and they accept that, only ever complained about the pain in the knee, only one GP has ever made a comment that it sounded like I was given the wrong medication.
For me it was a troubled time, children services took my children as I was taken to hospital, my husband was too lazy to stay home a look after the 3 children and because they had chickenpox they were placed in the children's hospital....I could not walk at all and no one could tell me why or if I would ever again....I had no family living close.....btw the children were returned to me on release.
|Dr. Russell M - Tue Mar 09, 2004 11:41 pm|
I am not aware of a penicillin allergy of 20 years ago to affect chronically on the knee joint like you have right now. It is true that medical patients are put on display for study so that the young doctors can get to learn. Getting treated in a teaching hospital entails the patient to such submissions, which are not always pleasant experiences. But for the cause of disseminating knowledge and skill to a future generation, such methods become inevitable. But 20 years later, today, the patient's rights have been overhauled in such a way that only the least discomfort would the patient be put to in order to teach young doctors.
When was the last x-ray of your knee taken, and what are your current medications? What is the opinion of your last orthopedician as to your ailment?
|lilone - Wed Mar 10, 2004 12:44 am|
My last x-ray was 03/03/04 and letter that accompanied them stats "No bone or joint abnormality is demonstrated".
I've used hot compacts, anti inflammatory creams, pain killers and bounding it with a bandage all have no effect.
Right now my doctor has put me on "Celebrex" 200ng, I have no idea if you have the same medication names over there.
I haven't been to see the Orthopaedics Specialist yet as in the past I didn't have so much pain, only in winter or when it rained, now its been constant pain for 3 weeks without relief, winter is not on us yet and its been mostly sunny weather.
This was a penicillin injection in the upper left leg so I was told at the time...the pain I suffer is deep, feels like it under the knee cap, I have more pain if the leg is straight and not bent, sleeping on the tummy is too painfull for it....don't know if that helps any.
I did understand that the young doctors had a chance to learn and yes I did agree to it, I did give my permission.
|Dr. Russell M - Wed Mar 10, 2004 7:41 am|
Have you had a 'Rheumatoid Factor' done? Has any doctor opined of an osteoarthritis? How many celebrex do you take a day?
|lilone - Wed Mar 10, 2004 8:35 am|
That was something I didn't mention, that the day I was to leave the hospital I saw a specialist in that field, I did ask him why he was looking at my legs and he said it was just to make sure that I wouldn't have any problems in the future, He said I wouldn't.
Since then I've lived with the slight pain that I did have, but through the years it has been worse and now unbearable.
I take 1 Celebrex a day with meals, but been strange on them, not sure if it was a bug I picked up last week, was at work and suddenly I got the cold sweats, dizzy, felt sick in the tummy, my doctor said to hold back on the meds till I was rid of the bug.
My doctor only sent me for a x-ray, no blood test, even when I asked him what can be done, he said nothing, I said so I'm expected to live with the pain and he said yes.
The X-ray showed the bones with a good gap between them so doesn't that rule out Osteoarthritis?
|Dr. Russell M - Thu Mar 11, 2004 12:31 pm|
Yes, I suppose the x-ray finding does rule out osteoarthritis. So, if the doctors you consulted were not orthopedicians, why don't you consult an orthopedician or a rheumatologist? And it would be deemed bad practice for any doctor to have lend such a remark to a patient implying having to live with pain for the rest of the life. With the medicines at hand, no patient today should have to make the choice to live with pain. Highly intense cancer pains have been harnessed by present-day medicines, and I am sure that with the right tailored dosage and combinations of medicines, your pain would also be relieved. I am sure you will be able to find a pain clinic nearby to consult regarding this.
But during which, we need also to find a suitable 'diagnosis' for your ailment. You might want to discuss arthrocentesis or arthroscopy with your orthopedician to find that out.
Have you been regularly exercising your knee?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.